Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 104, NWS Cleveland, OH

August 16, 2009Lake County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 16, 2009, 4:16 PM EDT for Lake County, Ohio. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2009, 4:16 PM EDT (20:16 UTC)
Expired
Aug 16, 2009, 5:00 PM EDT
In force
44 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Lake County, OH

The radar

The Cleveland radar (KCLE), 69 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 162016
SVRCLE
OHC085-162100-
/O.NEW.KCLE.SV.W.0104.090816T2016Z-090816T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
416 PM EDT SUN AUG 16 2009

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LAKE COUNTY IN NORTHEAST OHIO

* UNTIL 500 PM EDT

* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR PAINESVILLE...AND WAS MOVING
  NORTHEAST AT 15 MPH. PENNY SIZE HAIL CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  PERRY...
  MADISON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4177 8101 4171 8107 4171 8110 4169 8110
      4164 8117 4164 8125 4172 8138 4177 8129
      4178 8122 4187 8101
TIME...MOT...LOC 2016Z 242DEG 15KT 4173 8121

$$

KOSARIK
2 follow-up statements
000 
WWUS51 KCLE 162042
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
442 PM EDT SUN AUG 16 2009

OHC085-162100-
/O.CON.KCLE.SV.W.0104.000000T0000Z-090816T2100Z/
LAKE OH-
442 PM EDT SUN AUG 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHERN LAKE COUNTY...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MADISON...OR 9 MILES
EAST OF PAINESVILLE...MOVING EAST AT 15 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...NORTH
MADISON.

LAT...LON 4177 8101 4171 8107 4171 8110 4169 8110
      4164 8117 4164 8125 4172 8138 4177 8129
      4178 8122 4187 8101
TIME...MOT...LOC 2041Z 252DEG 15KT 4174 8107

$$
000 
WWUS51 KCLE 162053
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
453 PM EDT SUN AUG 16 2009

OHC085-162100-
/O.EXP.KCLE.SV.W.0104.000000T0000Z-090816T2100Z/
LAKE OH-
453 PM EDT SUN AUG 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAKE COUNTY EXPIRES
AT 500 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA. A CLUSTER OF THUNDERSTORMS WILL MOVE INTO NORTHWEST 
ASHTABULA COUNTY BY 5 PM...AND WILL CONTINUE TO BE MONITORED IN THE 
EVENT THEY INTENSIFY. 

LAT...LON 4177 8101 4171 8107 4171 8110 4169 8110
      4164 8117 4164 8125 4172 8138 4177 8129
      4178 8122 4187 8101
TIME...MOT...LOC 2050Z 252DEG 15KT 4175 8102

$$

ABE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:32 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 16, 2:32 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
232 PM EDT SUN AUG 16 2009

.SYNOPSIS...
HIGH PRESSURE OVER THE EAST COAST WILL MOVE SLOWLY EAST THROUGH THE
NEXT 24 HOURS. A COLD FRONT WILL MOVE INTO THE AREA TUESDAY. HIGH
PRESSURE WILL BUILD NORTH INTO THE AREA THROUGH WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
POPCORN TYPE THUNDERSTORM ACTIVITY POPPING UP ALL OVER THE
FORECAST AREA THIS AFTERNOON AS CONVECTIVE TEMPERATURE OF 90
DEGREES IS REACHED. INDIVIDUAL CELLS CONTINUE TO MOVE SLOWLY NORTH
NORTHEAST. I ANTICIPATE THIS TREND WILL CONTINUE THROUGH THE REST
OF THE AFTERNOON AS LONG AS DAY TIME HEATING EXISTS AND THEN
BEGINS TO WANE WITH SUNSET. THUNDERSTORMS WILL LIKELY PRODUCE SOME
LOCALLY HEAVY RAIN AS THEY DEVELOP AND INTENSIFY.

DEW POINT TEMPERATURES ACROSS THE AREA CONTINUE TO CLIMB INTO THE
UPPER 60S AND LOWER 70S ACROSS THE AREA. THIS WILL SET THE STAGE FOR
A RATHER MUGGY NIGHT.  WILL INCLUDE MUGGY WORDING IN FOR TONIGHT.
&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
A WEAK TROUGH AND ASSOCIATED MOISTURE AND UPPER LEVEL POSITIVE
VORTICITY ADVECTION IS PROGGED TO MOVE EAST TOWARD THE REGION
MONDAY INTO MONDAY NIGHT. INSTABILITY FROM THE DAY TIME HEATING
AND APPROACH OF THIS WEATHER FEATURE WILL LIKELY BRING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA TOMORROW
INTO TOMORROW NIGHT. AIR MASS DOES NOT CHANGE TOMORROW AND I AM
EXPECTING ANOTHER HOT DAY DURING THE DAY. WILL HAVE TO KEEP AN EYE
ON FORECAST HIGH TEMPERATURES AND DEW POINTS TO CONSIDER HEAT
ADVISORIES IN SOME LOCATIONS TOMORROW. FOR NOW...WILL HOLD OFF ON
THE ADVISORY AND SEE HOW FAR ADVANCING CLOUDS MOVE INTO THE
REGION.

THE THREAT OF SHOWERS AND THUNDERSTORMS WILL LINGER INTO MONDAY
NIGHT AND EVEN TUESDAY AS A COLD FRONT MOVES INTO THE AREA.  TIMING
OF THE COLD FRONT APPEARS THAT IT WILL BE LATE TUESDAY AFTERNOON IN
THE WEST AND TUESDAY NIGHT IN THE EAST. POTENTIAL EXISTS...DEPENDING
ON TIMING...FOR SEVERE WEATHER TUESDAY AFTERNOON.

DRIER AIR STARTS TO WORK INTO THE AREA AS HIGH PRESSURE RIDGE BUILDS
EAST ON WEDNESDAY. THIS SHOULD HELP TO SUPPRESS ANY SHOWER ACTIVITY
AND WILL GO AHEAD AND DROP MENTION OF PRECIPITATION DURING THE DAY
AND WEDNESDAY NIGHT.

QUITE WARM TEMPERATURES WILL LINGER INTO TUESDAY AHEAD OF THE FRONT.
CLOUDS AND EXPECTED PRECIPITATION WILL LIKELY KEEP TEMPERATURES FROM
RISING INTO THE 90S AGAIN.  A DROP BACK TO COOLER TEMPERATURES FOR
WEDNESDAY IN THE WAKE OF THE COLD FRONT.
&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
NO SIGNIFICANT CHANGES TO THE EXTENDED FORECAST. PROGRESSIVE UPPER
LEVEL PATTERN THROUGH THE WEEKEND WITH COLD UPPER LEVEL TROUGH
MOVING THROUGH THE GREAT LAKES LATE IN PERIOD. A COLD FRONT MOVES
THROUGH ON FRIDAY FOLLOWED BY THE UPPER LEVEL LOW MOVING INTO THE
EASTERN LAKES BY THE END OF THE PERIOD. KEPT CHANCE OF SHOWERS AND
THUNDERSTORMS GOING THURSDAY INTO FRIDAY WITH THE FRONT MOVING
THROUGH. COULD SEE BREAK IN THE TREAT OF PRECIP FOR AWHILE BUT AS
UPPER LEVEL TROUGH/LOW MOVES IN WILL STILL HAVE A THREAT OF SHOWERS
AND POSSIBLE THUNDERSTORMS AGAIN THOUGH MAINLY DIURNALLY DRIVEN
SATURDAY AND SUNDAY. SHOULD BE WARM/ABOVE NORMAL TEMPERATURES ON
THURSDAY BUT THEN DROPPING BACK TO NEAR OR BELOW NORMAL FOR THE
WEEKEND.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SCATTERED THUNDERSTORMS DEVELOPED EARLY THIS AFTERNOON OVER
NORTHWEST AND NORTH-CENTRAL AREAS. SHOULD BE QUITE SCATTERED AND
DIURNALLY DRIVEN AND WILL CARRY JUST A MENTION OF CB AT THE WESTERN
AND CENTRAL TAFS THROUGH 00Z. OTHERWISE HIGH PRESSURE OFF TO THE
SOUTHEAST SHOULD PROVIDE JUST SOME FAIR WEATHER CU THIS AFTERNOON
AND EVENING. SOME MVFR VSBYS IN FOG LIKELY OVER MUCH OF THE AREA
AGAIN LATE TONIGHT FROM ABOUT 08Z-14Z MONDAY. LAKE BREEZE LIKELY
AT KERI AND KCLE THIS AFTERNOON...THOUGH POSSIBLE THAT IT MIGHT
NOT REACH AS FAR INLAND AS KCLE.

.OUTLOOK...NON VFR WEATHER IN POSSIBLE SHOWERS AND THUNDERSTORMS
MONDAY NIGHT INTO EARLY TUESDAY NIGHT...THEN AGAIN THURSDAY INTO
FRIDAY.

&&

.MARINE...
WIDELY SCATTERED THUNDERSTORMS OVER THE WEST HALF OF THE LAKE
LATE THIS AFTERNOON AND EVENING. OTHERWISE FAIRLY LIGHT FLOW
TONIGHT AND MONDAY AHEAD OF APPROACHING FRONT. SOUTHWEST FLOW
MONDAY AFTERNOON MAY BE JUST STRONG ENOUGH TO PREVENT LAKE BREEZE
FROM DEVELOPING. COLD FRONT MOVES THROUGH LATE TUESDAY WITH FLOW
BECOMES WESTERLY. WEAK HIGH PRESSURE MOVES ACROSS WEDNESDAY THEN
SOUTHWEST FLOW DEVELOPS UNTIL NEXT FRONT MOVES THOUGH FRIDAY OR
FRIDAY NIGHT. NO HEADLINES ANTICIPATED DURING THE PERIOD.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...RANDEL
AVIATION...RANDEL
MARINE...RANDEL
Hazardous weather outlook, Aug 16, 6:36 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
636 AM EDT SUN AUG 16 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-171045-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
636 AM EDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.